Follow Us:   Call Us Today! 866-377-6381

Medications that cause hearing loss and other side effects.

Your ears can be harmed by a remarkably common number of medicines. From popular pain medication to tinnitus medicine, find out which of them has an impact on your hearing.

Your Hearing Can be Affected by Drugs

Prescription drugs are an almost $500 billion market and the United States makes up close to half of that consumption. Are you buying medications over-the-counter? Or perhaps your doctor has prescribed you with some type of medication. All medications carry risk, and even though risks and side effects might be noted in the paperwork, people usually don’t think they’ll be impacted. That’s why emphasizing that certain medications might raise your chance of having loss of hearing is so important. On a more positive note, some medications, including tinnitus medications, can actually help your hearing. But how can you know which drugs are ok and which ones are the medications will be detrimental? But if you get prescribed with a drug that is recognized to lead to hearing loss, what do you do? Here’s the long and short on medications.

1. Your Ears Can be Harmed by Over-The-Counter Pain Relievers

The fact that such a common thing could cause hearing loss. Researchers examined the type of painkillers, frequency and time frame as well as hearing loss frequency. This link is supported by numerous studies of both men and women. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Over-the-counter pain relievers, if used regularly, will injure hearing. Regular use is defined as 2 or more times a week. People who deal with chronic pain commonly take these sorts of medicines at least this frequently. Using too much aspirin at once could cause temporary loss of hearing, which could become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were taking this drug to deal with chronic pain. Just for the record, prescription painkillers are just as bad. Here are a few prescription drugs that could cause hearing loss:

  • Fentinol
  • Methadone
  • Oxycodone

It’s unclear precisely what triggers this hearing loss. The nerves of the inner ear that detect sound could be killed by the reduction of blood flow possibly triggered by these medications. That’s why extended use of these drugs could result in irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics will be fairly safe if used as directed. But certain types of antibiotic could increase the risk of hearing loss: Aminoglycoside. Human studies haven’t yet come up with solid data because they are in their initial phases. But there definitely seem to be some people who have noticed loss of hearing after using these medications. Results from animal-testing are persuasive enough. The medical industry thinks there could be something to be concerned about. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every time. The following ailments are commonly treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Bacterial meningitis
  • Some other respiratory diseases
  • Tuberculosis (TB)

Compared with the majority of antibiotics, they’re usually taken over a long term period of time to address chronic infections. Until not too long ago, Neomycin was actually a very common antibiotic used to treat children’s ear infections and pneumonia. Alternate options are now being prescribed by doctors because of worries about side effects. Why certain antibiotics play a role in hearing loss still requires more research. It appears that they could cause swelling in the inner ear that creates long-term injury.

3. How Quinine Affects Your Ears

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between hearing loss an quinine aren’t that widespread. There have been numerous cases documented where malaria patients treated with quinine have been inflicted by reversible hearing loss.

4. Chemo Drugs Might Damage Your Hearing

You know that there will be side effects when you go through chemo. Doctors are loading the body with toxins in an effort to eliminate cancer cells. Healthy cells and cancer are often indistinguishable by these toxins. These medications are being analyzed:

  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol

But if you had to choose between chemo induced hearing loss and cancer, for the majority of people, the choice would be clear. You may want to speak with your hearing care specialist about tracking your hearing while you’re dealing with cancer treatments. Or you might want to look into whether there are any recommendations we can make that might help in your individual circumstance.

5. Hearing Loss And Loop Diuretics

While attempting to regulate fluids in your body you might try taking diuretics. As with any attempt to regulate something using medication, you can take it too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to become too high in the body, causing swelling. Although it’s usually temporary, this can cause loss of hearing. But if the imbalance is allowed to go on or keeps occurring, hearing loss could be irreversible. The drugs listed in this article are ototoxic and if used with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you’ve been prescribed this medication, you should consult your doctor concerning any side effects that may happen when combined with other drugs you’re taking.

What to Do If You’re Taking Drugs That Could Cause Hearing Loss

You should consult your doctor before you stop using any drugs they have prescribed. Before you talk to your doctor, you will need to take stock of all your medications. You can ask your doctor if there is an alternative to any drugs that cause hearing loss. You can also reduce your need for medications with some lifestyle changes. You can have a healthier life, in many situations, with small changes to your diet and a little exercise. Your immune system can be strengthened while pain and water retention can also be minimized with these changes. If you are currently or have ever used these ototoxic drugs, you should schedule an appointment to get your hearing tested as soon as possible. It can be difficult to detect loss of hearing at first because it advances very slowly. But make no mistake: you might not recognize the ways it can influence your happiness and health, and catching it early gives you more choices for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today